Alert archive / Louisiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 162, NWS Lake Charles, LA

August 31, 20004 parishes in Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 31, 2000, 3:58 PM CDT for 4 parishes in Louisiana. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 31, 2000, 3:58 PM CDT (20:58 UTC)
Expired
Aug 31, 2000, 5:00 PM CDT
In force
62 min
Issued by
NWS Lake Charles, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Avoyelles Parish, LA, Evangeline Parish, LA, Rapides Parish, LA, Saint Landry Parish, LA

The radar

The Ft Polk radar (KPOE), 84 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 4:00 PM CDTThunderstorm Wind 64 EBunkie, LA
Aug 31, 4:15 PM CDTThunderstorm WindCountywide, LA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2000-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1054 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2000-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1054 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1505 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 312059
SVRLCH
LAC009-039-079-097-312200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
358 PM CDT THU AUG 31 2000

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAPIDES PARISH IN CENTRAL LOUISIANA
  ST. LANDRY PARISH IN CENTRAL LOUISIANA
  AVOYELLES PARISH IN CENTRAL LOUISIANA
  EVANGELINE PARISH IN CENTRAL LOUISIANA

* UNTIL 500 PM CDT

* AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHEAST OF BUNKIE...MOVING SOUTH AT
  25 MPH.

* THIS STORM WILL BE NEAR...
  VILLE PLATTE BY 435 PM CDT

*SECTIONS OF SOUTHWEST RAPIDES...NORTHERN SAINT LANDRY AND
 NORHTERN EVANGELINE PARISHES WILL ALSO BE AFFECTED.

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3100 9204 3106 9225 3067 9239 3057 9211

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:00 PM CDT, 58 minutes earlier.

Area forecast discussion, Aug 31, 3:00 PM CDT, 58 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-010300-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
300 PM CDT THU AUG 31 2000

AT MID AND UPPER LEVELS...THROUGH SATURDAY...A RIDGE WILL EXTEND
OVER TEXAS WHILE A LOW PRESSURE CENTER WILL GYRATE AROUND THE
SOUTHEAST CORNER OF THE COUNTRY. THE LOW WILL BRING WEAK UPPER
LEVEL INSTABILITY TO THE EASTERN EXTREMES OF THE AREA FRIDAY AND
SATURDAY. 700 MB OMEGA PROGS SHOW WEAK TO MODERATE LIFT OVER THE
AREA FRIDAY AND SATURDAY AFTERNOONS AND EVENINGS. LOWER LEVELS ARE
PROGGED TO REMAIN RELATIVELY DRY WHILE A LAYER OF MOISTURE CONTINUES
AT AROUND 700 MB. AT THE SURFACE...A LOW PRESSURE TROUGH WILL BE
HANGING OUT OVER THE LOCAL AREA THROUGH SATURDAY.

MODELS ARE SHOWING ABOUT THE SAME THING FOR THE NEXT COUPLE OF DAYS
AS FOR TODAY...LAYERED MOISTURE AT 700 MB WITH DRY AIR ABOVE AND
BELOW WITH WEAK TO MODERATE INSTABILITY. RADAR NOW SHOWING AREAS OF
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING DUE TO
AFTERNOON HEATING / LIFTING OF MOIST LAYER. WILL CALL FOR SLIGHT
CHANCE OF AFTERNOON / EVENING THUNDERSTORMS THE NEXT COUPLE OF DAYS
FOR MOST OF THE AREA. WITH MOISTURE AND INSTABILITY A LITTLE HIGHER
EAST WILL HAVE CHANCE POPS LAFAYETTE AREA AND EASTWARD.

WILL CONTINUE HEAT ADVISORIES FOR ALL OF AREA IN EXPECTATION OF HEAT
INDEXES NEAR 110 FRIDAY.

.LCH...
LA...HEAT ADVISORY FOR FRIDAY...LAZ027>033-041>045-051>055....
TX...HEAT ADVISORY FOR FRIDAY...TXZ180>182-201-215-216...
...OZONE ACTION DAY FRIDAY ...ORANGE / JEFFERSON / HARDIN COUNTIES
...TXZ201-215-216...

.PRELIMINARY NUMBERS...
AEX 74/102/72/101 1212
BPT 77/101/74/100 1212
LCH 76/101/74/100 1212
LFT 77/ 99/74/ 98 2323

In the hours before

Special weather statement, Aug 31, 1:00 PM CDT, 2 hours 58 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-312300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
100 PM CDT THU AUG 31 2000

...RECORD SHATTERING HEAT AFFECTING THE AREA...

AT 11:44 AM...THE TEMPERATURE REACHED 101 DEGREES AT THE LAKE
CHARLES REGIONAL AIRPORT. THIS BREAKS THE 91 YEAR OLD RECORD
FOR THE DATE OF 100 DEGREES. THE ALL TIME RECORD HIGH IN LAKE
CHARLES IS 106 DEGREES SET ON JUNE 27 1930...WHICH COULD BE TIED
OR BROKEN LATER THIS AFTERNOON.

AT 11:38 AM...THE TEMPERATURE REACHED 101 DEGREES AT THE SOUTHEAST
TEXAS REGIONAL AIRPORT. THIS BREAKS THE RECORD FOR THE BEAUMONT...
PORT ARTHUR AREA FOR THE DATE OF 100 SET IN 1990. THE TEMPERATURE
COULD COME CLOSE TO THE ALL TIME RECORD HIGH OF 108 SET ON JULY 14
1902 LATER THIS AFTERNOON.

MEANWHILE...TEMPERATURES ARE ON PACE TO SET RECORD HIGHS IN THE
ALEXANDRIA AND LAFAYETTE AREAS. THE RECORD HIGH FOR THE DATE IN
ALEXANDRIA IS 104 DEGREES IN 1951 AND FOR LAFAYETTE...100 DEGREES IN
1951.

ALSO...A HEAT ADVISORY CONTINUES FOR THIS AFTERNOON ACROSS SOUTHEAST
TEXAS...AS WELL AS CENTRAL...SOUTH CENTRAL AND SOUTHWEST LOUISIANA.
HEAT INDICES WILL BE CLOSE TO OR EXCEED 110 DEGREES ACROSS THE ENTIRE
AREA DURING THE AFTERNOON.

EFFECTS FROM HEAT CAN BE MINIMIZED BY REDUCING OR ELIMINATING
STRENUOUS OUTDOOR ACTIVITIES...DRINKING PLENTY OF WATER...AND WEARING
LIGHT-COLORED CLOTHING.

PETS CAN ALSO SUCCUMB TO THE EFFECTS OF EXCESSIVE HEAT. INSURE THAT
PETS HAVE ADEQUATE DRINKING WATER AND A SHADY PLACE TO REST.

FINALLY...EXTREME FIRE DANGER CONTINUES ACROSS THE REGION.

TEXAS LOCAL GOVERNMENTS HAVE ISSUED BURN BANS FOR THE FOLLOWING
COUNTIES...JEFFERSON...HARDIN...JASPER...NEWTON AND TYLER.

ACCORDING TO THE LOUISIANA DEPARTMENT OF AGRICULTURE AND FORESTRY...
AN EXTREME FIRE DANGER EXISTS ACROSS SOUTHWEST...CENTRAL AND SOUTH
CENTRAL PORTIONS OF THE STATE.

THIS AFTERNOON...EXTREMELY HOT TEMPERATURES...DRY NORTHERLY WINDS
AROUND 10 MPH...AND RELATIVE HUMIDITIES IN THE 25 TO 30 PERCENT RANGE
WILL GENERATE EXTREME FIRE DANGER POTENTIAL.

ALSO...MUCH OF THE VEGETATION ACROSS THE AREA IS VERY DRY...WITH SOME
DYING. THIS ONLY ADDS FUEL FOR FIRE DEVELOPMENT.

ALREADY...SEVERAL GRASS AND WILD FIRES HAVE BEEN REPORTED.

ADDITIONAL INFORMATION CAN BE FOUND ON OUR WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/LCH.

RUA
Local storm report, Aug 31, 3:52 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
352 PM CDT THU AUG 31 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    ALEXANDRIA                LA   WIND DAMAGE
08/31/00   RAPIDES                        TREES AND POWER LINES DOWN
                                          AS REPORTED BY RAPIDES
                                          911.

0340 PM    MOSS BLUFF                LA   WIND DAMAGE
08/31/00   CALCASIEU                      TREES DOWN AS REPORTED BY
                                          SHERIFFS
                                          DEPARTMENT.

THM

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 3:27 PM CDTSevere Thunderstorm WarningLCHCalcasieu63 min
Aug 31, 4:29 PM CDTSevere Thunderstorm WarningLCHCameron61 min
Aug 31, 5:42 PM CDTSevere Thunderstorm WarningLCHAcadia, Jefferson Davis63 min
Aug 31, 6:45 PM CDTSevere Thunderstorm WarningLCHAcadia, Vermilion60 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.